FDA warns about over-the-counter allergy medications for kids

The FDA is warning parents to pay attention to the active ingredients in over-the-counter allergy medications for kids.

Researchers say many medicines have just one active ingredient, but combination medicines may contain more than one.

So, they're warning all parents not to inadvertently give your child a double dose.

Dr. Brian Schroer with Cleveland Clinic Children's Hospital says, "So, when you buy an over-the-counter medication, either a combination medicine or a single medicine, you really need to pay attention to the active ingredients. Not only are those the ingredients that will provide the benefit of the drug but it's really part of the medicine that might lead to problems"

If you're treating your child for a separate issue along with seasonal allergies, more than one combination medicine may be one too many.

Too much antihistamine can cause agitation or breathing problems.

Print this article Back to Top

Comments